Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 43, NWS Springfield, MO

April 30, 2016Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 30, 2016, 6:08 PM CDT for Ozark County, Missouri. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2016, 6:08 PM CDT (23:08 UTC)
Expired
Apr 30, 2016, 7:00 PM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Ozark County, MO

The radar

The Springfield radar (KSGF), 109 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 6:34 PM CDTHAIL 21 Ne Gainesville, MOFROM 2 INCH TO 1.5 INCH HAIL. SIZE ESTIMATED FROM PHOTO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 3:59 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

375 
WUUS53 KSGF 302308
SVRSGF
MOC153-010000-
/O.NEW.KSGF.SV.W.0043.160430T2308Z-160501T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 PM CDT SAT APR 30 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OZARK COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 700 PM CDT

* AT 607 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARKAWANA...OR
  NEAR BULL SHOALS...MOVING NORTHEAST AT 25 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  NORFORK LAKE...                   GAINESVILLE...
  PONTIAC...                        WILLHOIT...
  ROCKBRIDGE...                     ZANONI...
  TECUMSEH...                       HARDENVILLE...
  SYCAMORE...                       BRIXEY...
  UDALL...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3680 9250 3680 9229 3666 9213 3649 9232
      3650 9262
TIME...MOT...LOC 2307Z 218DEG 21KT 3645 9251 

HAIL...1.25IN
WIND...<50MPH
 
$$

BOXELL
3 follow-up statements
548 
WWUS53 KSGF 302319
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT SAT APR 30 2016

MOC153-010000-
/O.CON.KSGF.SV.W.0043.000000T0000Z-160501T0000Z/
OZARK MO-
619 PM CDT SAT APR 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL OZARK COUNTY...

AT 618 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GAINESVILLE...
OR 12 MILES NORTHEAST OF BULL SHOALS...MOVING NORTHEAST AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
NORFORK LAKE...                   GAINESVILLE...
PONTIAC...                        WILLHOIT...
ROCKBRIDGE...                     ZANONI...
TECUMSEH...                       HARDENVILLE...
SYCAMORE...                       BRIXEY...
UDALL...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3680 9250 3680 9229 3666 9213 3649 9232
      3650 9262
TIME...MOT...LOC 2318Z 214DEG 23KT 3652 9245 

HAIL...1.50IN
WIND...<50MPH
 
$$

BOXELL
974 
WWUS53 KSGF 302326
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CDT SAT APR 30 2016

MOC153-010000-
/O.CON.KSGF.SV.W.0043.000000T0000Z-160501T0000Z/
OZARK MO-
626 PM CDT SAT APR 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EASTERN OZARK COUNTY...

AT 626 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GAINESVILLE...
OR 15 MILES NORTH OF MOUNTAIN HOME...MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
NORFORK LAKE...                   GAINESVILLE...
ZANONI...                         TECUMSEH...
HARDENVILLE...                    SYCAMORE...
UDALL...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3680 9238 3680 9229 3666 9213 3649 9232
      3650 9252
TIME...MOT...LOC 2326Z 218DEG 21KT 3656 9241 

HAIL...1.00IN
WIND...<50MPH
 
$$

BOXELL
006 
WWUS53 KSGF 302342
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 PM CDT SAT APR 30 2016

MOC153-010000-
/O.CON.KSGF.SV.W.0043.000000T0000Z-160501T0000Z/
OZARK MO-
642 PM CDT SAT APR 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN OZARK COUNTY...

AT 641 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GAINESVILLE...
OR 20 MILES NORTH OF MOUNTAIN HOME...MOVING NORTHEAST AT 25 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...                    TECUMSEH...
HARDENVILLE...                    SYCAMORE...
ZANONI...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3680 9238 3680 9229 3669 9216 3657 9224
      3660 9246
TIME...MOT...LOC 2341Z 218DEG 21KT 3663 9234 

HAIL...1.25IN
WIND...<50MPH
 
$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:02 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 30, 3:02 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
302 PM CDT SAT APR 30 2016

.SHORT TERM...(This evening through Sunday)
Issued at 228 PM CDT Sat Apr 30 2016

Dryline currently moving across the forecast area this afternoon
is expected to spark storms that will affect mainly the eastern
Ozarks through this evening. A few strong to severe storms will be
possible through early evening as mentioned in the previous
mesoscale discussion.

Otherwise expect sky cover to continue clearing from west to
east as drier airmass behind the cold front spreads across the
area and main area of low pressure over the central Plains pushes
eastward toward the Ohio Valley. Temperatures are expected to drop
into the 40s over the western Ozarks and southeast Kansas tonight.

Still looks like we will have temperatures about 10 to 15 degrees
cooler on Sunday.

.LONG TERM...(Sunday Night through Saturday)
Issued at 228 PM CDT Sat Apr 30 2016

Models have increased the coverage of precipitation associated
with passage of upper level trough axis on Monday/Monday night...but
continue to keep accumulations low. Instability is low to nil so
will keep thunder out of the forecast.

The rest of the work week looks dry as high pressure builds
across the region and upper ridge sets up across the
Rockies. There may be some increase in cloud cover Wednesday night
as a weak disturbance drops southeast around the back side of the Great
Lakes upper trough.

Storm activity may pick up late next weekend as an upper level
trough develops over the southwest U.S.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1248 PM CDT Sat Apr 30 2016

MVFR ceilings will persist for a few more hours at SGF and JLN
before the frontal boundary moves through and things begin to mix out.
Kept vicinity thunder at BBG this afternoon as storms should fire
close to there but will likely be just to the east of the site.
VFR conditions will prevail from this evening through Sunday.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Burchfield
Hazardous weather outlook, Apr 30, 5:22 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 PM CDT SAT APR 30 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-012230-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
522 PM CDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

SCATTERED THUNDERSTORMS WILL PERSIST INTO EARLY THIS
EVENING...MAINLY IN AREAS ALONG AND EAST OF A LINE FROM
GAINESVILLE TO HOUSTON TO ROLLA. THE MAIN POTENTIAL HAZARDS FROM
THESE STORMS WILL BE HAIL TO THE SIZE OF QUARTERS...FREQUENT
LIGHTNING...AND BRIEF HEAVY RAINFALL. A FEW STORMS MAY ALSO
PRODUCE WIND GUSTS OVER 50 MPH. STORMS ARE EXPECTED TO DIMINISH
AND PUSH OUT OF THE EASTERN OZARKS BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH MID EVENING FOR AREAS
ALONG AND EAST OF A LINE FROM GAINESVILLE TO HOUSTON TO ROLLA.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 11:17 PM CDTAreal Flood AdvisorySGFBarton, Dade, Jasper, Lawrence, McDonald, Newton6 hr
Apr 30, 9:25 AM CDTRiver Flood WarningSGFBates, Vernon70 hr
Apr 30, 6:46 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark, Texas44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.